PMRGCAuk
7,247 members11,821 posts

Side effects of diuretics

One of the main side effects I experience from Prednisolone is swollen feet and ankles. Last week during the very hot weather I couldn't even get on the old canvas gym shoes that I normally wear. My doctor sent me for a blood test to make sure my kidney functions are normal and then prescribed a diuretic, one 20mg tablet of Furosemide daily, which I think is pretty standard. After only 3 days I can see the difference in my feet and ankles, but there's a drawback. As a sufferer of both GCA and PMR, I've got used to extreme fatigue and didn't think it was possible for it to get worse. However it does seem as if in the last 3 days I've become even more fatigued than usual. My grandson came to see me yesterday and the poor thing must have been terribly bored because I could not stay awake.

Has anybody else suffered similar symptoms after taking a diuretic?

20 Replies
oldestnewest

Did your doctor have any idea what could be causing the swelling if your kidney function and other organs are working well? Did s/he check that your electrolye balance is normal? You might need more sodium and/or potassium, for example, rather than a diuretic.

1 like
Reply

Frankly I'm not at all sure. She evidently believed that the swelling is a side effect of Prednisolone. As I mentioned the treatment does seem to be working in that the swelling has very much reduced.

Reply

It's entirely possible, but your reaction to the diuretic is somewhat concerning. It, in fact, could be leading to a deficiency. I don't know how common swelling is from prednisone and whether it occurs only if there are other factors in play, which could be treated other than with another medication. Worth a bit of reading, I'd think, especially if this new medication is adversely affecting your life.

3 likes
Reply

Definitely low sodium would make you feel fatigued. Usually they reduce fluid intake if sodium but you need blood tests to check electrolytesas heronns states.

1 like
Reply

The diuretic can make you lose potassium faster than normal as well as the Pred so it is a double whammy so needs careful monitoring . I would report the drowsiness to the doc.

1 like
Reply

Was already about to say the same as Snazzy - potassium levels should be monitored. Being sleepy/fatigued when on furosemide should be reported to your doctor:

"This medication may cause a serious loss of body water (dehydration) and salt/minerals. Tell your doctor right away if you have any of these unlikely but serious side effects: muscle cramps, weakness, unusual tiredness, confusion, severe dizziness, fainting, drowsiness, unusual dry mouth/thirst, nausea, vomiting, fast/irregular heartbeat."

Call your doctor before taking any more.

Reply

I had swollen ankles and feet when l was on the higher dose of preds, my doctor just said it was the steroids and did not give me any medication for it. My feet were so swollen once they caused the straps of my sandals to split. The swelling eventually went away as l lowered the dose of steroids .

1 like
Reply

I'm thinking that I should maybe just have put up with it. I'm still on 25mg per day of pred which is comparatively high. Anyway I'll try to see the GP tomorrow. Another concern I have now is that I've read the Furosemide leaflet more carefully and see that both Prednisolone and Methotrexate, both of which I take, are on the list of other medicines that should be checked before taking it.

Reply

My ankles swell in the hot weather. Goes down at night. My friend is a retired Coronary Care nurse and says that is ok. Need to see Dr if they don't recover at night. Says mine is due to high dose of steroids as on 23mg.

Reply

Thanks for the information. The trouble is that mine don't go down at night! I'm seeing the GP later this morning - as long as the very vigilant receptionist will accept me as an emergency.

Reply

Receptionists can be a nightmare! Don't take no for an answer. We are very lucky at ours, always pleasant and helpful. Good luck and hope you get some answers.

Reply

Since being prescribed beta blocker Bisoprolol my ankles & feet have swollen more. But they do go down of a night or if I raise my legs for a period of time. I had a bank of bloods taken last week. Awaiting results. I understood that steroids can cause this in some people. As advised by the experts best get it checked out.ATB

Reply

Isn’t it interesting how the issues you’re dealing with suddenly come up on this forum? I’m also dealing with swollen ankles and feet and went to see my GP. He prescribed a diuretic but, usual story for me, when my pharmacist looked at it he realised it contains lactose. I have this problem with most medication and my pharmacist can generally sort me out. He had problems with this one because he said it had a blood pressure element which the non lactose ones didn’t. Wasn’t quite sure what the meant but he gave me the name and I took it off to the surgery to leave a message for the GP. The GP rang me later and said that he’d prescribed that particular tablet because it wouldn’t strip the potassium from my body, as the other sort will do. Then he said as it was only a small tablet it would only have a small amount of lactose, could I not try it? We’ll, I ‘ve been lactose intolerant for at least 40 years so I do understand how even a tiny amount on a daily basis will affect my stomach so I told the doctor that I wasn’t prepared to do that. He then decided to give up on me and said I would have to put up with the fat ankles until I dropped to less than 5mls. I’m on 6mls at the moment and will stay in that for another couple of weeks then do the DSNS method to 5.5. It will take at least a couple of months to get down to 5mls. GP thinks it can be done in a month. Hmmmmph!! So his view is then I’ll just have to sit with my feet up every afternoon. No chance, things to do, places to go even with the fat ankles!!,

Reply

I'm wondering if it's really vanity, rather than any valid health concern, that drove me to the GP about this. Having had very shapely legs when I was young (in the heyday of the mini-skirt), I find it really humiliating to have to walk about on tree trunks.

Reply

Your GP sounds like a liability rather than an asset! If he doesn't understand how lactose intolerance works who should?

Reply

I had those symptoms & thot it was the Pred. Then I read where Diltiazem (BP med) can cause that. I switched from that & I have ankle bones again and won’t have to buy all new shoes for work! But then I’m on a rather low dose of Pred..

Reply

Yes, I never feel that GPs ever really understand about lactose intolerance. They seem to think it’s all in the mind. Having a little bit of what’s not good for you every day is hardly going to make your body better. Well, it is only a little bit but that’s like saying I’m a little bit pregnant! However, he did laugh when I said I could eat lots of bananas to combat the loss of potassium!

Reply

I read somewhere that 75% of the world’s population is lactose intolerant.

1 like
Reply

Makes sense. No other animal drinks infant food all its life, and we aren't even drinking infant food of our own species. Surprised all adults aren't lactose intolerant - guess tolerance is a genetic mutation.

Reply

I think at one point in time we’re all lactose intolerant, but over time some obviously overcame it!

Reply

You may also like...